About

Pensioners Warned Not To Mix Statins And Herbal Remedies

Pensioners Warned Not To Mix Statins And Herbal Remedies


England, 25 Sept 2018: More than a million pensioners risk worsening their chances of suffering a heart attack or stroke by taking herbal remedies alongside statins and warfarin, researchers have warned.

 

A new study found older people on the life-saving drugs are often also taking three or more herbal supplements, such as St John’s Wort or ginseng, which can reduce their effect.

 

Its authors said people regularly ingesting herbal medicinal products (HMPs) should inform their GP so that the risks of potential interactions with mainstream medication can be explained.

 

Published in the British Journal of General Practice, the study surveyed patients at two surgeries and found that one third of those over 65 were taking both prescribed drugs and herbal remedies.

 

Of these, a third were at risk of a herb-drug interaction, which if applied to the UK population means 1.3 million are at risk.

 

Roughly five million people are thought to take statins every day to control their cholesterol levels, while warfarin is taken by nearly one million.

 

As well as warning that the efficacy of these drugs may be reduced, the study identified a number combinations of medicines and herbal products which carried a “significant hazard”.

 

These including mixing bonecal with the thyroid drug Levothyroxine, peppermint with Lansoprazole, which regulates stomach acid, and St John’s Wort with Amlodipine, which is used to treat high blood pressure.

 

The authors from the University of Hertfordshire warned that the hazards included increased blood glucose concentration and a risk of bleeding.

 

“Some patients do not consider HMPs and dietary supplements as medicines," they wrote.

 

The most commonly used dietary supplements were cod liver oil, glucosamine, multivitamins, and vitamin D. Others (20.0%) used only HMPs with prescription drugs. Common HMPs were evening primrose oil, valerian, and Nytol Herbal® (a combination of hops, gentian, and passion flower). Sixteen participants (32.6%) were at risk of potential adverse drug interactions.

 

“Even when questioned, they may not always remember to disclose them.

 

“This highlights the need for direct questioning and for healthcare practitioners to ask about use of those HMPs and supplements by name, which this research has shown to be most at risk of interactions.”The Telegraph